Washington, 2012High Wind in Washington, March 11 to 12, 2012
March 11 to 12, 2012 · NWS PQR · 1 event in 1 county or zone
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 11, 8:13 PM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 11, 8:13 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
913 PM PDT SUN MAR 11 2012
.SYNOPSIS...A WARM FRONT WILL CONTINUE RAIN ALONG THE COAST
TONIGHT..WITH DECREASING SHOWERS ELSEWHERE. A STRONG PACIFIC FRONT
WILL BRING STRONG WINDS...HEAVY RAIN AND MOUNTAIN SNOW MONDAY. A
SERIES OF SYSTEMS WILL MAINTAIN DAMP AND COOL WEATHER THROUGH NEXT
WEEK.
&&
.SHORT TERM...SHOWERS ARE WINDING DOWN THIS EVENING...BUT THERE WILL
NOT BE MUCH BREAK IN THE WEATHER...AT LEAST FOR THE COAST...AS THE
WARM FRONT ASSOCIATED WITH THE NEXT LOW IS QUICKLY APPROACHING FROM
THE WEST. SATELLITE IMAGERY SHOWS A SURFACE LOW DEVELOPING AROUND 37N
137W EARLY THIS EVENING. THIS LOW WILL DEEPEN AS IT NEARS THE COAST
AND SOUTH WINDS WILL INCREASE OFFSHORE AND ALONG THE COAST THROUGH
THE NIGHT. THIS STORM WILL BRING STRONG WINDS...HEAVY RAIN AND
MOUNTAIN SNOW MONDAY.
RAIN ASSOCIATED AHEAD OF THE WARM FRONT IS STARTING TO SHOW ON RADAR
AROUND 60 MILES OFFSHORE. LIGHT RAIN WILL CONTINUE ALONG THE COAST
THROUGH THE NIGHT BUT THE REST OF THE FORECAST AREA WILL HAVE A BRIEF
BREAK IN PRECIPITATION. MODELS CONTINUE TO SHOW THE OCCLUDED OR COLD
FRONT PUSHING STEADILY INLAND MONDAY. THE PRECIPITATION WILL BE HEAVY
AT TIMES AND EXPECT RAINFALL TOTALS TO APPROACH 2 INCHES ALONG THE
COAST AND 3 INCHES FOR THE COAST RANGE.
THE CASCADES WILL SEE PLENTY OF SNOW AND HAVE KEPT FORECAST SNOW
AMOUNTS NEAR HIGH END ADVISORY LEVELS. THE HIGHEST SNOW TOTALS AND
LONGEST DURATION OF SNOWFALL IS EXPECTED ACROSS THE SOUTH WASHINGTON
CASCADES. PRECIPITATION IN THE COAST RANGE AND CASCADE FOOTHILLS WILL
LIKELY START OUT AS SNOW MONDAY MORNING WITH A FEW INCHES POSSIBLE.
HOWEVER...WARM AIR WILL MOVE IN DURING THE DAY CAUSING A CHANGE OVER
TO RAIN.
WINDS OFFSHORE ARE ALREADY PICKING UP THIS EVENING WITH BUOY
OBSERVATIONS REPORTING GUSTS TO 41 KT. THE WIND FIELDS ASSOCIATED
WITH MONDAYS CYCLOGENIC BOMB ARE IMPRESSIVE. WHILE THE MODELS APPEAR
SET ON RUNNING THE DEEPENING LOW EARLY MON UP AROUND 130W OFF OF
VANCOUVER ISLAND...THE STRONG WINDS SURROUNDING THE STORM EXTEND
OUTWARDS CONSIDERABLY. GFS ENSEMBLES
CONTINUE TO SHOW SSW H8 WINDS OF 60 TO 70 KT OVER NW OREGON AND SW
WA MON MORNING...WHICH IS FIVE STANDARD DEVIATIONS ABOVE NORMAL. THE
UW MM5-NAM THROWS IN SOME 50 KT GUSTS IN THE WILLAMETTE VALLEY
MONDAY...BUT WOULD PREFER TO SEE A STRONGER N-S SURFACE PRESSURE
GRADIENT BEFORE PUTTING TOO MUCH WIND INLAND.
THE PRECIPITATION WILL TURN TO SHOWERS BEHIND THE FRONT MONDAY NIGHT
AND TUESDAY AS COLDER AIR MOVES IN. SNOW LEVELS WILL DROP DOWN TO
AROUND 1000 FEET TUESDAY MORNING...BUT SNOW ACCUMULATIONS AT THE
LOWER ELEVATIONS SHOULD BE MINIMAL.
.LONG TERM...MADE NO CHANGES...PREVIOUS DISCUSSION FOLLOWS...IT
CONTINUES TO LOOK LIKE COOL AND WET WEATHER WILL DOMINATE THE
EXTENDED FCST PERIOD. A STRONG UPPER LEVEL JET AND LONGWAVE TROUGHING
PATTERN WILL REMAIN OVER THE EASTERN PAC AT LEAST
THROUGH NEXT WEEKEND. MODEL AGREEMENT IS FAIRLY GOOD THAT WARM
FRONTAL RAIN ALONG WITH GUSTY COASTAL WINDS WILL SPREAD INTO THE
FCST AREA DURING THE SECOND HALF OF WED. AN APPROACHING SHORTWAVE
WILL BRING EVEN WETTER CONDITIONS ON THU. SNOW LEVELS WILL REMAIN
FAIRLY HIGH ON WED AND THU...WITH SIGNIFICANT SNOWFALL ACCUMULATIONS
CONFINED TO THE HIGHER ELEVATIONS OF THE CASCADES. HEADING INTO NEXT
WEEKEND...THE EXTENDED MODELS CONTINUE TO SUGGEST THAT THE UPPER
LEVEL TROUGHING WILL DIG FURTHER SOUTH...WITH THE BULK OF THE ENERGY
FOCUSED IN NORTHERN CALIFORNIA. THIS WOULD LEAVE US IN A SHOWERY
PATTERN WITH SNOW LEVELS DOWN INTO THE COAST RANGE AND CASCADE
FOOTHILLS. JFP
&&
.AVIATION...MVFR CONDITIONS WILL CONTINUE THIS EVENING BUT CIGS AND
VISIBILITY WILL BEGIN TO LOWER ON THE COAST AFTER MIDNIGHT AS A
WARM FRONT APPROACHES. CIGS WILL LOWER TO FR ALONG THE COAST
AROUND 12Z AS THE WARM FRONT PASSES WITH STRONG SOUTH WINDS. WINDS
WILL REMAIN STRONG IN THE WARM SECTOR UNTIL THE COLD FRONT PASSES.
EXPECT THE COLD FRONT TO REACH ASTORIA AROUND 19Z AND TO NEWPORT
AROUND 12Z. INLAND WINDS WILL INCREASE AROUND 12Z ESPECIALLY ALOFT
STRONG WINDS IN THE LOWER LEVELS AFTER 12Z MON...GENERALLY BELOW
900 MB...WILL LIKELY RESULT IN LOW-LEVEL WIND SHEAR...MAINLY SPEED
SHEAR OF +/- 15 KT OR MORE..AT MOST OF THE TAF SITES.
KPDX AND APPROACHES...EXPECT PRIMARILY VFR THROUGH AT LEAST 12Z
MON. LOW- LEVEL WIND INCREASES AFTER 12Z MON...FOR A THREAT OF
LOW-LEVEL WIND SHEAR (SPEED SHEAR) OF AT LEAST +/- 15 KT. EXPECT
CIGS TO REMAIN VFR UNTIL AFTERNOON WHEN CIGS WILL LOWER AS THE
FRONT APPROACHES.
&&
.MARINE...WINDS THIS EVENING HAVE BEEN VERY GUSTY WITH SHOWERS AND
ARE A BIT STRONGER THAN PREVIOUS FORECAST. THE NEW MODELS REMAIN
CONSTANT IN SHOWING SOLID STORM FORCE WINDS WITH THE DEVELOPING
LOW AND FRONT EARLY MONDAY MORNING. THE HRRR MODEL SHOWS HURRICANE
FORCE GUSTS UP TO 75KT OVER THE COASTAL WATERS...BUT SINCE THIS
GUIDANCE IS RELATIVELY NEW I HAVE CHOSEN TO STICK WITH A HIGH END
STORM WARNING. WE WILL NEED TO WATCH CLOSELY HOW THE LOW DEVELOPS.
THESE BOMB SYSTEMS ARE CAPABLE OF BEING DEEPER THAN THE MODELS
FORECAST. MODELS..SHOW STORM FORCE WIND HANGING ON LONGER OVER THE
FAR SOUTHERN WATERS MON AFTERNOON. HAD SOME CONCERNS THAT WE COULD
GET SOME ADDITIONAL STRONG WIND ON THE BACK SIDE OF THE LOW OVER THE
WASHINGTON WATERS...BUT AT THIS TIME MOST MODELS KEEP THE POISONOUS
TAIL OF THE BENT BACK OCCLUSION HEADED TO OUR NORTH.
AFTER THE MON SYSTEM...IT LOOKS LIKE ANOTHER FAIRLY STRONG
DISTURBANCE MOVES THROUGH THE WATERS WED. NAM AND GFS HAVE BACKED
OFF AND SLOWED IT DOWN...MORE INTO WED AFTERNOON. THE ECMWF STILL
BRINGS SOLID GALES TO THE WATERS LATE TUE NIGHT THROUGH WED
MORNING.
SEAS ALREADY IN THE 15 TO 16 FT RANGE WILL CONTINUE TO BUILD
RAPIDLY OVERNIGHT. WITH 12 HOURS OF STORM TO NEAR HURRICANE FORCE
WINDS I AM ADJUSTING THE SEA HEIGHTS UP IN THE FORECAST. THIS WILL
BE MORE IN LINE WITH OUR SWAN MODEL FORECAST WHICH IS BETTER WITH
THESE SYSTEMS THAT DEVELOP RAPIDLY NEAR THE COAST THAN THE
WAVEWATCH III MODEL. EXPECT TO SEE 28 TO 32 FOOT SEAS IN THE WATERS
TOMORROW...IN THE NORTH DURING THE MORNING AND IN THE SOUTH DURING
THE AFTERNOON. THE MAJORITY OF THE ENERGY WILL BE WITH THE SHORTER
PERIOD 12 SECOND WAVES. ALTHOUGH THE DIRECTION WILL BE FROM THE
SOUTHWEST WE ARE STILL AT THE LOW END FOR A HIGH SURF WARNING. THE
TIDAL ANOMALIES HAVE BEEN RUNNING 1 TO 2 FEET AND EXPECT THIS TO
REACH 3 FT TOMORROW MORNING. WITH THE HIGH TIDES AROUND 10Z TO 12Z
WE COULD HAVE COASTAL FLOODING IF THE SEAS WERE HIGH ENOUGH.
HOWEVER THE TIMING OF THE HIGHEST SWELL IS EXPECTED TO BE WHEN THE
TIDE IS FALLING AND DURING LOW TIDE. DURING THE SECOND HIGH TIDE
SHOULD NOT BE HIGH ENOUGH TO PRODUCE COASTAL FLOODING. SO FOR NOW
WE WILL NOT ISSUED A COASTAL FLOOD WARNING. SEAS WILL REMAIN ABOVE
20 FEET THROUGH LATE MONDAY AFTERNOON...THEN FALL OFF OVERNIGHT
MONDAY.
SCHNEIDER
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 2 AM TO 5 PM PDT MONDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
HIGH SURF WARNING FROM 5 AM TO 11 PM PDT MONDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM 3 PM MONDAY TO 7 AM PDT TUESDAY
FOR NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY FROM 1 AM TO 11 AM PDT TUESDAY FOR
CASCADES IN LANE COUNTY.
WA...HIGH WIND WARNING FROM 2 AM TO 5 PM PDT MONDAY FOR SOUTH
WASHINGTON COAST.
HIGH SURF WARNING FROM 5 AM TO 11 PM PDT MONDAY FOR SOUTH
WASHINGTON COAST.
WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 5 AM PDT TUESDAY
FOR SOUTH WASHINGTON CASCADES.
PZ...STORM WARNING UNTIL 2 PM PDT MONDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
STORM WARNING UNTIL 5 PM PDT MONDAY FOR COASTAL WATERS FROM
CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
PDT MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 11, 4:59 AM PST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PDT SUN MAR 11 2012
ORZ001-002-WAZ021-121600-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE LATE TONIGHT. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS ARE EXPECTED MONDAY. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS. HIGH WINDS WILL ALSO BE POSSIBLE
WITH STORMS LATER IN THE WEEK...MOST LIKELY THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-WAZ020-040-121600-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW IS POSSIBLE MONDAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
WAZ019-121600-
SOUTH WASHINGTON CASCADES-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW IS POSSIBLE MONDAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS. HEAVY SNOW IS ALSO POSSIBLE LATER
IN THE WEEK WITH SUBSEQUENT STORMS...MOST LIKELY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-121600-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW IS POSSIBLE AT TIMES THIS WEEK...MOST LIKELY MONDAY
NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ004>010-012-014-WAZ022-023-039-121600-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
PZZ250-255-270-275-121600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
559 AM PDT SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM FORCE WINDS ARE POSSIBLE TONIGHT. REFER TO THE LATEST
MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORM FORCE WINDS ARE POSSIBLE MONDAY. REFER TO THE LATEST
MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. GALE FORCE WINDS
ARE POSSIBLE AGAIN WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- March 11, 11:00 PM PST to March 12, 9:15 AM PST
- Where
- South Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Coast Guard
Strong winds were reported at Cape Disappointment with sustained wind of 52 kt and gusts to 65 kt. Strong winds were also reported at Megler with sustained wind of 43 kt and gusts to 63 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 11 to 19, 2012$169 million · EF1 · 14 events
- Dust Storm in Washington, March 11, 20122 injured · $100,000 · 1 event
- Tornado and Flash Flooding in Louisiana, March 11, 2012$143,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, March 11, 2012$30,000 · EF0 · 4 events
- Flash Flood and Flood in Louisiana, March 11, 20122 injured · $10,000 · 53 kt wind · 6 events
- High Wind in Washington, March 11, 201252 kt wind · 6 events
- Heavy Snow in Washington, March 11 to 12, 20123 events
- High Wind in Oregon, March 11 to 12, 2012$10,000 · 76 kt wind · 3 events
- High Wind in Texas, March 11, 201254 kt wind · 2 events
- Flood in Wyoming, March 11 to 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369789.